Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 12, 2008, 1:24 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 1:24 PM MDT (19:24 UTC)
- Expired
- Jul 12, 2008, 7:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 121924
FFWEPZ
NMC017-051-130115-
/O.NEW.KEPZ.FF.W.0012.080712T1924Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
124 PM MDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
THIS INCLUDES THE CITY OF SILVER CITY...
* UNTIL 715 PM MDT
* AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINSTON...
WILLIAMSBURG...SAN LORENZO...PINOS ALTOS...MONTICELLO...MIMBRES...
LAKE ROBERTS...KINGSTON...HILLSBORO...FORT BAYARD...ELEPHANT
BUTTE...CUCHILLO...CABALLO AND ARREY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES INTENSIFYING
THUNDERSTORMS ACROSS WESTERNMOST SIERRA AND NORTHEASTERN
GRANT COUNTIES. STATE HIGHWAYS 52...59 AND 152 ARE PRIMARILY
AFFECTED. RAINFALL TOTALS THUS FAR TODAY IN THIS AREA HAVE
APPROACHED THREE INCHES...AND MUCH MORE IS LIKELY IN THE WARNED
AREA.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3322 10813 3323 10800 3345 10801 3350 10798
3347 10689 3263 10743 3278 10838
$$
WOA1 follow-up statement
000
WGUS74 KEPZ 122102
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
302 PM MDT SAT JUL 12 2008
NMC017-051-130115-
/O.CON.KEPZ.FF.W.0012.000000T0000Z-080713T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
302 PM MDT SAT JUL 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
WESTERN SIERRA AND NORTHEASTERN GRANT COUNTIES...
AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS CAPABLE OF PRODUCING FLASH
FLOODING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT
ARE NOT LIMITED TO WINSTON AND MONTICELLO.
HEAVIEST RAINFALL IS NOW ASSOCIATED WITH A THUNDERSTORM 10 MILES
WEST OF KINGSTON. THIS STORM ALSO MAY CONTAIN HAIL UP TO A HALF
INCH IN DIAMETER AND STRONG GUSTY WIND. ANOTHER VERY STRONG
THUNDERSTORM IS LOCATED 5 MILES TO THE NORTHEAST OF CABALLO
RESERVOIR.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3322 10813 3323 10800 3345 10801 3350 10798
3347 10689 3263 10743 3278 10838
$$
WOAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:43 AM MDT, 10 hours 41 minutes earlier.
Area forecast discussion, Jul 12, 2:43 AM MDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 243 AM MDT SAT JUL 12 2008 .SYNOPSIS... DEEP MOISTURE REMAINS PARKED OVER THE REGION. MODERATE INSTABILITY WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. MOISTURE HAS SHIFTED WEST SOMEWHAT SO MORE STORMS ARE EXPECTED WEST OF THE RIO GRANDE THAN EAST OF THE RIVER. SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. LATE TONIGHT A WEAK FRONTAL BOUNDARY WILL PUSH IN FROM THE NORTH EAST. THIS FEATURE LOOKS LIKE IT WILL INCREASE STORM CHANCES FOR SUNDAY. FOR NEXT WEEK HIGH PRESSURE WILL BUILD OVER THE AREA. TEMPERATURES WILL WARM AND STORM CHANCES WILL LOWER SOMEWHAT. && .DISCUSSION... SYNOPTIC PATTERN OVER THE SW U.S. REMAINS FAIRLY STAGNANT WITH AN INVERTED UPPER LEVEL TROUGH TO OUR WEST AND A HIGH PRESSURE CENTER TO OUR EAST. BETWEEN THE TWO WE SIT UNDER AN AIRMASS CONTAINING DEEP MOISTURE. THE MOISTURE LEVELS ARE DOWN A BIT...BUT STILL WELL ABOVE NORMALS. IN THE SHORT TERM...TODAY...ENERGY IMPULSES CONTINUE TO PEEL OUT OF THE TROUGH AND PASS EAST ACROSS NEW MEXICO OVER THE TOP OF THE RIDGE. AS THIS HAPPENS THE RIDGE IS PROGED TO BEGIN A WESTWARD MIGRATION. THIS MOVE LOOKS TO CONCENTRATE THE MOISTURE MORE WEST OF THE RIO GRANDE. THE RESULT OF THE TWO ABOVE FEATURES SHOULD MEAN HIGHER POPS FOR THE NORTHERN AND WESTERN PORTIONS OF THE CWFA TODAY AND TONIGHT. HOWEVER MODEL SOUNDINGS INDICATE MARGINALLY UNSTABLE CONDITIONS EAST AND SOUTHEAST ALSO...BUT LESS SO THAN YESTERDAY CONDITIONS. SO POPS STILL PRETTY HIGH FOR ALL LOCATIONS. TONIGHT A WEAK BACKDOOR FRONT IS TO PUSH INTO THE REGION FROM THE NE (IT CAN BE SEEN TONIGHT PUSHING THROUGH CO AND KS). BOTH THE GFS AND NAM INDICATE THAT IT COULD BECOME A FOCUS FOR STORM DEVELOPMENT ON SUNDAY AND SUNDAY NIGHT. POPS LOOK TO INCREASE ACROSS THE CWFA ACCORDINGLY. FOR MONDAY THE UPPER RIDGE MOVES OVER AND SOUTH OF THE CWFA. THIS SHOULD BUMP THE HIGHER MOISTURE TO THE THE WEST AND NORTH. POPS AND CLOUDS WILL BE LOWERED OVER THE SE PARTS OF THE CWFA. LATEST GFS RUN SHOWS A PASSING SHORTWAVE FOR MONDAY NIGHT WHICH COULD REDISTRIBUTE THE MOISTURE AND DYNAMICS ACROSS THE ENTIRE CWFA AND INCREASE POPS ALL ZONES. TUESDAY THROUGH FRIDAY THE UPPER HIGH TRANSLATES TO OUR WEST AND HAVE TO WATCH FOR AN EASTERLY WAVE...INVERTED TROUGH...MOVING IN ON THURSDAY. THE LOW LEVEL MONSOON PATTERN REMAINS IN PLACE THUS DEWPOINTS STAY UP AND RAIN CHANCES REMAIN IN ALL PERIODS. TEMPERATURES SHOULD BE ON THE RISE THROUGH THIS PERIOD. && .AVIATION...VALID 12/12Z-13/12Z... VARIABLE CONDITIONS THROUGH THE PERIOD. GENERALLY VRF TO MVFR CONDITIONS. HOWEVER SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT IS EXPECTED TO LOWER CEILINGS AND VISIBILITIES... WITH IFR AND LIFR CONDITIONS POSSIBLE. WINDS WILL GENERALLY BE LIGHT EXCEPT NEAR SHOWERS AND THUNDERSTORMS WHEN THEY MAY BECOME GUSTY AND ERRATIC. && .FIRE WEATHER... DEEP MOISTURE WILL REMAIN OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH THE WEEKEND. SURFACE DEWPOINT TEMPERATURES WILL STAY UP IN THE 50S AND 60S. THUS RELATIVE HUMIDITY VALUES WILL REMAIN ELEVATED DURING THE DAY WITH EXCELLENT OVERNIGHT RECOVERIES. A MOIST ATMOSPHERE COMBINED WITH OROGRAPHIC LIFT...WEAK IMPULSES...AND DAYTIME HEATING WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH DAY. WETTING RAINS OVER MUCH OF THE AREA ARE LIKELY. LOCALIZED FLOODING IS THE MAIN CONCERN DURING THE PERIOD AS RAINS OVER THE PAST SEVERAL DAYS HAVE SATURATED THE GROUND. WINDS WILL REMAIN GENERALLY LIGHT AND TEMPERATURES WILL CLIMB SLOWLY THROUGH THE WEEKEND TO NEAR NORMAL. NEXT WEEK UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER THE AREA. THIS WILL WARM TEMPERATURES ACROSS THE REGION AND SHOULD LESSEN RAIN CHANCES AND STORM COVERAGE A BIT. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 90 70 88 70 92 / 30 30 40 40 30 SIERRA BLANCA TX 87 63 85 63 89 / 30 30 30 40 20 LAS CRUCES 89 67 89 67 93 / 40 40 50 50 40 ALAMOGORDO 83 63 78 63 92 / 30 50 60 50 40 CLOUDCROFT 66 49 66 49 72 / 40 50 60 50 40 TRUTH OR CONSEQUENCES 84 63 85 63 92 / 40 50 60 50 40 SILVER CITY 81 58 84 58 86 / 50 50 60 60 40 DEMING 87 64 91 64 93 / 40 40 50 50 40 LORDSBURG 87 65 90 65 93 / 50 50 50 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/BIRD
Hazardous weather outlook, Jul 12, 11:20 AM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT SAT JUL 12 2008 NMZ022>025-030>032-TXZ055-056-131730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1120 AM MDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEP LAYER OF MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL BE SCATTERED TO NUMEROUS THIS AFTERNOON INTO TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA COUNTY AND FAR WEST TEXAS...BUT THAT HIGH PRESSURE ALOFT WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING. THUNDERSTORM CHANCES WILL DIMINISH NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR TO LOCAL LAW ENFORCEMENT. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:01 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 3 hr |
| Jul 12, 12:28 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 12, 2:24 PM MDT | Areal Flood Advisory | EPZ | Otero | 6 hr |
| Jul 12, 2:44 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 6 hr |
| Jul 12, 3:19 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 12, 4:00 PM MDT | Flash Flood Watch | EPZ | 14 hr | |
| Jul 12, 5:23 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 22 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.